Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Milwaukee, WI

May 23, 2004Fond du Lac County, Sheboygan County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 23, 2004, 8:40 PM CDT for Fond du Lac County, Sheboygan County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 8:40 PM CDT (01:40 UTC)
Expired
May 23, 2004, 9:30 PM CDT
In force
50 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Fond du Lac County, WI, Sheboygan County, WI

The radar

The Green Bay radar (KGRB), 83 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS53 KMKX 240140
SVRMKX
WIC039-117-240230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
839 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST FOND DU LAC COUNTY IN EAST CENTRAL WISCONSIN
  SHEBOYGAN COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 930 PM CDT

* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CAMPBELLSPORT...
  OR ABOUT 10 MILES NORTH OF KEWASKUM...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLYMOUTH. AND 6 MILES SOUTH OF ELKHART LAKE BY 900 PM CDT.
  HOWARDS GROVE....SHEBOYGAN FALLS. AND KOHLER BY 910 PM CDT.
  SHEBOYGAN BY 915 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4373 8839 4356 8830 4376 8743 4399 8756

$$

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:30 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 23, 3:30 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT SUN MAY 23 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND FLOODING.

LOW PRESSURE AREA OVER SOUTHERN WI HAS GOTTEN BAGGY AS UPPER LOW
REMAINS TO OUR WEST AND CONTINUES TO SLOW DOWN MOVEMENT AND
DEVELOPMENT. SOUTHEAST WI HAS GOTTEN INTO THE MORE UNSTABLE AIR
WHERE MUCAPES HAVE RISEN INTO 1500-2000 J/KG RANGE. BLUE RIVER
PROFILER SHOWS A SUSTAINED SOUTHWEST FLOW 850-700 MB AND MOISTURE
IS FEEDING INTO SOUTHERN WI. WEAK ELEVATED TROUGH HAS DEVELOPED
SCATTERED THUNDERSTORMS AS IT MOVES NORTHEAST ATTM. MORE STORM
DEVELOPMENT EXPECTED BY LATE AFTERNOON INTO THIS EVENING.

SOME LOCATIONS MAY SEE 1/2 TO 1 INCH AMOUNTS AS PWTR REMAINS ARUND
1.50 INCH AND DOES NOT DRY OUT UNTIL WELL AFTER MIDNIGHT. FLOOD
WATCH EXTENDED UNTIL MIDNIGHT.

NEW AREA OF LOW PRESSURE PULLS BOUNDARY BACK TOWARD WI MONDAY AND
MONDAY NIGHT...WITH ANOTHER ROUND OF RAIN EXPECTED MONDAY NIGHT
ACROSS SOUTHERN WI.

ANOTHER LOW MOVING INTO WI ON NORTHWEST FLOW WEDNESDAY MAY BRING
ANOTHER CHANCE OF RAIN WEDNESDAY NIGHT BUT NOT CONFIDENT ENOUGH TO
INCLUDE IN FORECAST ATTN.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
UNTIL MIDNIGHT.
Hazardous weather outlook, May 23, 6:46 AM CDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
646 AM CDT SUN MAY 23 2004

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
646 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
THIS EVENING. DAMAGING THUNDERSTORMS WINDS...LARGE HAIL AND
ISOLATED TORNADOES ARE POSSIBLE. FLASH FLOODING IS ALSO LIKELY FROM
THE RUNOFF OF THIS MORNINGS RAINS...AND FROM THE THUNDERSTORMS
EXPECTED THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT UNTIL 6 PM. LOW
PRESSURE WILL TRACK ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON...TRIGGERING THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY NIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 23, 6:36 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
636 PM CDT SUN MAY 23 2004

WIZ056>060-062>072-240015-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE-
OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA-
636 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. SOME OF THE
STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...LARGE HAIL UP TO 2
INCHES AND DAMAGING WINDS GUSTING TO 70 MPH.

A SEVERE STORM WITH LARGE HAIL WAS LOCATED OVER SOUTHERN DANE COUNTY
NEAR STOUGHTON. THE STORM WILL BE NEAR UTICA BY 640 PM CDT.

OTHER STORMS HAVE DEVELOPED OVER NORTHEAST IOWA...SAUK...COLUMBIA
AND GREEN LAKE COUNTIES.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

WIZ046-047-051-052-240015-
FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN-
636 PM CDT SUN MAY 23 2004

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND
GREEN LAKE COUNTIES THROUGH 7 PM CDT. ADDITIONAL THUNDERSTORMS ARE
EXPECTED AFTER 7 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY
RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

ZAJDEL
Local storm report, May 23, 6:41 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
641 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             STOUGHTON               42.92N 89.22W
05/23/2004  0.75 INCH        DANE               WI   AMATEUR RADIO

&&

AK
Special weather statement, May 23, 6:54 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
654 PM CDT SUN MAY 23 2004

WIZ056>060-062>072-240045-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE-
OZAUKEE-RACINE-ROCK-SAUK-WALWORTH-WASHINGTON-WAUKESHA-
654 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 IN EFFECT UNTIL 10 PM CDT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN WILL CONTINUE TO MOVE NORTHEAST AT 50 MPH. SOME OF THE
STORMS MAY BECOME SEVERE WITH POSSIBLE TORNADOES...LARGE HAIL UP TO 2
INCHES AND DAMAGING WINDS GUSTING TO 70 MPH.

A SEVERE STORM WITH LARGE HAIL WAS LOCATED OVER SOUTHEAST DANE COUNTY
NEAR UTICA. THE STORM WILL BE MOVING INTO SOUTHWEST JEFFERSON COUNTY
NEAR ROCKDALE AND LAKE RIPLEY AFTER 7 PM CDT.

OTHER STORMS HAVE DEVELOPED OVER NORTHWEST DANE...SAUK...COLUMBIA
AND WESTERN DODGE COUNTIES.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

WIZ046-047-051-052-240045-
FOND DU LAC-GREEN LAKE-MARQUETTE-SHEBOYGAN-
654 PM CDT SUN MAY 23 2004

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT...

SCATTERED SHOWERS ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST AT 50 MPH ACROSS SHEBOYGAN...FOND DU LAC...MARQUETTE AND
GREEN LAKE COUNTIES THROUGH 8 PM CDT. ADDITIONAL THUNDERSTORMS ARE
EXPECTED AFTER 8 PM CDT. SOME OF THE STORMS WILL PRODUCE HEAVY
RAINFALL RATES UP TO ONE INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS.

MANY RIVERS AND CREEKS ACROSS SOUTHERN WISCONSIN ARE IN FLOOD...OR
MAY FLOOD AT ANY TIME. ADDITIONAL RAINFALL OF ONE TO TWO INCHES
TONIGHT WILL DRIVE MOST RIVERS AND CREEKS OUT OF THEIR BANKS.

ALSO...FLOODING OF ROADWAYS IS EXPECTED. WHILE DRIVING TONIGHT...DO
NOT ENTER FLOODED ROADS...UNDERPASSES AND INTERSECTIONS. STAY AWAY
FROM FLOODED RIVERS...CREEKS AND CULVERTS. REMEMBER...TURN AROUND...
DONT DROWN.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

ZAJDEL
Local storm report, May 23, 7:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             JEFFERSON               43.01N 88.81W
05/23/2004  0.75 INCH        JEFFERSON          WI   LAW ENFORCEMENT

&&

AK
Local storm report, May 23, 7:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
757 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             1 S OCONOMOWOC          43.10N 88.50W
05/23/2004  0.88 INCH        WAUKESHA           WI   NWS EMPLOYEE

&&

AK
Special weather statement, May 23, 8:28 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
828 PM CDT SUN MAY 23 2004

WIZ056-062>064-067>070-240145-
DANE-GREEN-IOWA-JEFFERSON-LAFAYETTE-ROCK-SAUK-WALWORTH-
828 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 CANCELED...

THE SEVERE WEATHER HAS ENDED FOR DANE...GREEN...IOWA...JEFFERSON...
LAFAYETTE...ROCK...SAUK AND WALWORTH COUNTIES.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

WIZ057>060-065-066-071-072-240145-
COLUMBIA-DODGE-KENOSHA-MILWAUKEE-OZAUKEE-RACINE-WASHINGTON-WAUKESHA-
828 PM CDT SUN MAY 23 2004

...TORNADO WATCH NUMBER 262 REMAINS IN EFFECT UNTIL 10 PM CDT...

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR COLUMBIA...
DODGE...KENOSHA...MILWAUKEE...OZAUKEE...RACINE...WASHINGTON AND
WAUKESHA COUNTIES.

STAY TUNED TO THE LATEST STORM INFORMATION ON NOAA WEATHER RADIO OR
LOCAL MEDIA.

EISE

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:03 PM CDTTornado WarningMKXDane, Jefferson57 min
May 23, 7:11 PM CDTTornado WarningMKXColumbia, Dodge49 min
May 23, 7:49 PM CDTTornado WarningMKXJefferson, Waukesha41 min
May 23, 7:55 PM CDTTornado WarningMKXDodge, Fond du Lac, Washington50 min
May 23, 8:00 PM CDTSpecial Marine WarningMKX2 hr
May 23, 8:00 PM CDTSpecial Marine WarningMKX2 hr
May 23, 8:26 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee, Washington, Waukesha49 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.